Minnesota, 2021Excessive Heat in Minnesota, August 9, 2021
August 9, 2021 · NWS DLH · 1 event in 1 county or zone
Twin 3-year-old boys went missing the afternoon of Monday the 9th in to city of Hibbing. Police were dispatched around 5:30PM to search for the boys who were found an hour later in a locked vehicle near their residence.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Twin 3-year-old boys went missing the afternoon of Monday the 9th in to city of Hibbing. Police were dispatched around 5:30PM to search for the boys who were found an hour later in a locked vehicle near their residence. Both boys were unresponsive and in medical distress when found. After being transported to a local hospital, one of the boys was airlifted to a children's specialty hospital in Minneapolis, Minnesota, where he later died. The other boy was treated and released.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 3:51 PM CST, 9 minutes earlier.
Area forecast discussion, Aug 9, 3:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
451 PM CDT Mon Aug 9 2021
.DISCUSSION...(This evening through Sunday)
Issued at 449 PM CDT Mon Aug 9 2021
Summary: Showers and thunderstorms are possible tonight through
Tuesday as a cold front sweeps through the region. A second round
of showers and general thunderstorms are possible along the
International Border Wednesday as well. A dry forecast is in store
for the rest of the work week and weekend.
A shortwave positioned over Saskatchewan will move east
overnight. The associated cold front is expected to bring showers
and thunderstorms across the Northland tonight through Tuesday.
Although the environment is more favorable to our west, some
severe storms are possible in north central Minnesota during the
late night and early morning hours, with strong winds and large
hail being the primary threats. The RAP model shows MUCAPE values
above 1000 J/kg should be sustained overnight due to a LLJ
transporting warm, moist air into the region. Wind shear
immediately ahead of the cold front should be weak to moderate at
25-35 kts.
Thunderstorms are expected to increase in intensity again Tuesday
as we head into the afternoon. Again, more favorable environment
will be outside of our area, but increased instability in the 2000-
4000 J/kg range could cause scattered severe thunderstorms in
northwestern Wisconsin throughout the afternoon evening. Again,
strong winds and large hail will be the main threats. Precipitable
water above 2 inches indicates some local flash flooding in low
lying areas, creeks, and streams.
After the first shortwave moves off to the east Tuesday night, a
secondary, weaker shortwave will move through on Wednesday. This
will bring another line of rain showers through the Northland,
especially near the International Border. Light accumulations are
expected from this system.
Friday, the trough in Canada will move south over the upper Midwest,
transporting some cooler air into the Northland for Friday and
Saturday. Afterward, a ridge moves into the area and temperatures
warm once more for the remainder of the weekend and into the work
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Aug 9 2021
Now that the fog has cleared, VFR conditions are expected for the
rest of today across the area. HYR my see brief lowering of
ceilings to MVFR as the low pressure system exits to the east
through the early afternoon. With high dewpoints and expected
clear skies tonight, fog is expected overnight once again. High-
res models currently show only DLH and HYR getting significant
fog, but would not be surprised if all other terminals see IFR
conditions from fog as well.
&&
.MARINE...
Issued at 449 PM CDT Mon Aug 9 2021
Fog is possible again tonight over the lake tonight as
temperatures cool. Some fog could become dense and last into the
morning Tuesday. A line of showers and thunderstorms will move
over the lake early Tuesday morning and through the afternoon.
Some storms could become severe with strong winds and large hail.
After the line passes, winds should turn to the southwest for
Tuesday night into Wednesday. Gusts will increase, with up to 15
kt gusts at night to around 20 kts during the day. If gusts during
the day continue to trend upwards, Small Craft Advisories may be
needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 64 85 63 81 / 10 30 10 10
INL 65 80 59 77 / 50 40 40 20
BRD 66 84 63 81 / 50 30 10 0
HYR 61 85 60 83 / 0 40 10 20
ASX 62 88 62 86 / 10 30 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Kossen
AVIATION...Kossen
MARINE...Kossen
Hazardous weather outlook, Aug 9, 3:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
428 PM CDT Mon Aug 9 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
428 PM CDT Mon Aug 9 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Thunderstorms are possible tonight. A few of the strongest storms
may produce large hail and damaging winds for areas west of a
line from International Falls through Aitkin, Minnesota.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm are possible Tuesday morning east of a line from
Hibbing to Hinckley. A few of the stronger storms may produce
large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-150-102130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
428 PM CDT Mon Aug 9 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms will be possible over western Lake Superior Tuesday
morning. A few of these storms may be strong to severe with
strong winds and large hail.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Excessive Heat, Central St. Louis
- When
- August 9, 4:00 PM CST to 6:00 PM CST
- Where
- Central St. Louis forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Twin 3-year-old boys were reported missing around 5:30PM the afternoon of the 9th in Hibbing, Minnesota. Officers and neighbors searched for the boys who were located around 6:30PM locked inside a vehicle. Both of the boys were unresponsive and in medical distress when found. Air temperatures at the time were in the middle 80s, but inside the car it was in excess of 120F. One of the boys was airlifted to a children's specialty hospital in Minneapolis, Minnesota, where he later died. The other boy was treated and released from a local hospital.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 9, 2021$199,000 · EF2 · 39 events
- Hail in North Dakota, August 9, 2021$550,000 · 3 in hail · 12 events
- Wildfire and Damaging Wind in Nebraska, August 9 to 10, 2021$550,000 · 54 kt wind · 4 events
- Tornadoes and Damaging Winds in Minnesota, August 9, 2021$136,000 · EF1 · 5 events
- Tornadoes and Flooding in Illinois, August 9, 2021EF1 · 13 events
- Tornadoes and Damaging Wind in Illinois, August 9, 2021EF1 · 5 events
- Heat in Texas, August 9 to 10, 202126 events
- Heat in Mississippi, August 9 to 12, 202122 events
- Heat in Kentucky, August 9 to 12, 202122 events
- Heat in Tennessee, August 9 to 12, 202121 events
- Heat in Illinois, August 9 to 12, 202119 events
- Heat in Louisiana, August 9 to 12, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965889.